Medication, how long do we wait before trying something new?

Hi all. My 23 year old son has been on the same medication for almost 3 years and NO change in his behaviour, no voices just delusions and anxiety. He takes:

quetiapine 100 mg

fluoxetine 60 mg

clozapine 450 mg

Early on when diagnosed with SK he was on Abilify, which did not work also. Is the whole ideas not for him to get better??? But with zero improvement I am thinking we need to try other medications. Thoughts and recommendations are very much appreciated!! Best, Jade

2 Likes

Have you tried invega?

Hi. No, what is your experience with Invega? Thanks :slight_smile:

Hello only you and your love one will know what’s better, what are you looking for that’s better? How do you describe that? our son has been on injection abilfy, helps him cognitively and oral clozapine and fluvoxamine, His doctor removed fluvoxamine and that was a game changer, I called his Doctor lots and pretty much told her he needs to get back on it because he just spiral down big time, and Dr said ok we will put him back on it, it took 3 months for him to adjust again - every one is different, on a different spectrum. I guess my point is, yes he still struggles, with delusions, not that he expression or shares that with me, it’s just what I see. But I see that he is happy from his perspective. It’s their life and what’s best for them , remember that -Just be careful on what you wish for, just my thoughts :heart:

Medication decisions are tough. Most likely you need expert advice. Have you tried getting a second opinion from a psychiatrist? For that matter, since this is so important, you might try getting 2 additional opinions. I know it is costly if you will have trouble getting insurance coverage.

FWIW, my son is on 12.5 mg of olanzapine and 425 mg of quetiapine. He was on even higher dosages (20 mg of olanzapine and 600 mg of quetiapine) when he was very psychotic last year. The drugs are therefore being slowly tapered down.

He is functioning normally now, but I worry a lot about the drug’s side effects. He is keeping his weight stable and is getting regular blood tests.

The reason for getting 2nd and 3rd opinions is that it’s not always a good idea to increase the dosage if it’s not working, but it could be a good idea. That’s why you have to consult experts. This article discusses some issues: https://en.wikipedia.org/wiki/Dopamine_supersensitivity_psychosis

I know each person is different but kind of strange. With all those meds, including clozapine, no improvement? Are you sure he is taking the meds and not cheeking them? My son was on Haldol but side effects were terrible. He is now on Geodon. Much better.

Hi Hope, Milo is definitely taking his medications. One would think after 2+ years there would be some improvement, but sadly not. I think it is time to move on to something else… take care, Jade

Some need a higher dose of Clozapine to get to a therapeutic level. Has he had his serum levels checked? I know one friends son who is at a dose of 750 to get to the target serum level.
Not until then did his symptoms ease.

Also there is some research that a second antipsychotic makes Clozapine less effective.
I can try to find the article where I read that if you want to mention it to your son’s doctor.
Hang in there! 3 years is a long time with no change. We’ve had such luck with Clozapine.
:heart:

My kid has been through 5 or 6 meds and haldol which he is on now seems to work best for him. Unfortunately it’s trial and error with a healthy dollop of honesty… before they get the right result.

Great question and you’ve gotten a good mix of responses. Let me try to summarize- for all of our benefit (especially mine!).

“Finding the right meds sucks. Just keep swimming.

It takes forever. The side effects are challenging. Our kids are growing and changing from late teens and now into their 20/30/40+’s. Other contributing factors like the marijuana my son snuck into his drug regimen make cause and effect difficult. Diet changes can affect med effectiveness. Maybe they seem compliant but are tricking you or lying. Even when you see improvements on some things (no voices, or no more violent outbursts or suicide ideation), there’s typically a downside (extreme lethargy, weight gain, apathy, etc). Negative life experiences exacerbate problems (getting fired…again; losing a parent or grandparent; bad weather; lack of sleep, etc). Fine tuning all of these minuscule levers and trying to discern + and - is an ART, not a SCIENCE.

Finding the right meds suck. Just keep swimming.”

:tropical_fish:

1 Like

If there has not been any changes he needs to go back and be reviewed by the doctor. 3 years is a long time.

I don’t want to make you loose hope. I was told that all other antipsychotics besides of Clozapine are equal efficious. Clozapine is for treatment non responsive patient and can get dosed up to 900 mg for response. I would ask his phd if he thinks that there will be any gains by upper his dose of clozapine. Please watch out for side effects like weight gain and constipation.
Nb. When I was put on Clozapine I was on 600 mg with no psychosis then I was put on 400 mg and the psychosis reappeared. But finally I got some intolerable side effects and I had to give up clozapine

Hi Diane… I hope you remember me…Ant930…Debbie… I think the last time we spoke was 2020, during Covid Quarantine… I hope you and your son are continuing to do well… WE are all good here…My son still lives home, he’s working and with summer here resumed the seasonal security he has always had for the last 10 years or so… I thought of you because (all politics aside) i follow FOX NEWS and they have recently delved into the subject of Marijuana use, the climbing rates of mental illness among young people, the legalization, the increase in crime (apparently the Uvalde gunman had it in his system) and all of what you and I ALREADY know… I seriously hope more light is shed on this so that more people can save their kids… Fox news has highlighted a book written by a mom who’s son, became addicted to pot and suffered psychosis and eventually jumped off a building… the book is called Marijuana and Children, The Hidden Truth by Laura Stack… I’m grateful and we are blessed to have become aware of the dangers years ago and that we saved our kids while the country began the process of legalizing this horrible drug… Anyway, as I said, I hope this finds you both well and I always will remember how supportive we were for each other… Regards, Debbie/Ant930

Of course I remember you : ) Thank you for the info about the book. My son went off his meds and got in trouble and was homeless for a bit. We found him and got him back on meds and housed. So, we’re definitely heading in a positive direction. The pot these days is what keeps a lot of psychiatrists busy. That is what one of his doctors told me. Horrible drug. And such a sad story about the woman’s son. Glad to hear things are going well on your end!